Hypoglycemia is indicative of a dramatic drop in blood sugar.
Hypoglycemia occurs from a significant drop in blood sugar, also called glucose. According to The Hypoglycemia Support Foundation digestion breaks down carbohydrates into glucose, which enters the blood stream, causing an increase in blood sugar and providing fuel for the body. The pancreas releases insulin to balance blood sugar for proper body function. However, when an individual has hypoglycemia, the pancreas releases too much insulin resulting in a rapid drop in blood sugar.
Hypoglycemia is generally recognized as a side-effect of diabetes medication. There are also some underlying medical conditions that may result in hypoglycemia. Regardless of the cause, most individuals can continue to function normally with hypoglycemia as long as they implement the appropriate steps to counteract it.
While the causes of hypoglycemia may vary, there are a number of symptoms that suggest a drop in blood sugar. The following symptoms occur only when the body has low blood sugar and vary with each individual:
Typically, hypoglycemia is a result of the medications prescribed to a diabetic. With type 1 diabetes, the body fails to produce enough insulin and with type 2 the bodys cells dont respond to insulin correctly. In both circumstances, the result is a build up of glucose in the blood cells that diabetics have to counteract by taking more insulin or other medications. According to the Mayo Clinic, if diabetics take too much insulin or medications relative to the amount of glucose build up, blood sugar levels will drop too far below normal, resulting in hypoglycemia.
Additionally, hypoglycemia can result because the body didnt produce enough glucose from consumed foods (due to meals that are skipped, delayed or too small), an increase in exercise or activities, or drinking excessive amounts of alcohol. There are two forms of hypoglycemia in individuals that dont have diabetes. Reactive hypoglycemia typically occurs four hours after meal consumption. Fasting hypoglycemia occurs after a period of time without food (such as after sleeping all night, between meals or exercising). Fasting hypoglycemia is typically associated with an underlying disease. Those possible diseases include tumors, endocrine deficiencies, liver disease, kidney problems or eating disorders.
Individuals dealing with the symptoms of hypoglycemia should keep a food diary as a record of the time and types of foods, drinks and medications consumed over 1 to 2 weeks. The diary should indicate any symptoms the individuals feel and what time they occur. A correlation between consumption of certain foods or meds and hypoglycemic symptoms will become obvious. While foods that cause a problem should be replaced with nutritious foods, medications should not be stopped without first consulting with a doctor.
Individuals who are prone to hypoglycemia should always carry a snack with them as a quick fix. Typically any carbohydrate-rich food or drink will provide speedy symptom relief. Some effective choices can include a cup of regular soda or fruit juice, one cup of milk, a granola bar or several pieces of hard candy.
An individual with severe hypoglycemia can lose consciousness and be unable to eat to raise blood sugar levels. A doctor can prescribe a glucagon kit so that glucose injections can be administered to individuals that lose consciousness. Friends and co-workers should know how to properly administer these injections in an emergency.
Additionally, individuals dealing with hypoglycemia from an underlying illness should consult a doctor about treating that illness to prevent future occurrences.
Hypoglycemia is different for every individual; therefore, discovering effective methods of prevention can only be determined through trial and error. According to the National Diabetes Information Clearinghouse, the best means of prevention is to consult a registered dietitian and establish a meal plan that fits individual needs. Eating smaller, more frequent meals or snacks will help balance blood sugar levels. It should also be determined if additional snacks are needed before exercise or sleep. If diabetes medications are the cause, individuals should consult with a doctor about adjusting medications.